Antihypertensive drug discontinuation tied to increased AMI risk
Discontinuation of antihypertensive drugs appears to have a detrimental effect, with a recent study reporting that the risk of acute myocardial infarction (AMI) substantially increases after more than 90 days of discontinuation.
Researchers conducted a nested–control study including 1,245 patients hospitalized for their first AMI and 4,994 controls who had not been hospitalized. The risk of AMI was analysed by status of antihypertensive use: current users and discontinuers. Discontinuers were further divided into three according to the recency of discontinuation: recent discontinuers (≤90 days), intermediate-term discontinuers (91 to 180 days) and long-term discontinuers (>180 days).
Results showed that compared with current antihypertensive users, discontinuers were at significantly higher risk of developing AMI, regardless of time since discontinuation. The adjusted odds ratios were 1.54 (95 percent CI, 1.25 to 1.91; p<0.0005) with discontinuation of beta blockers, 2.25 (1.53 to 3.30; p<0.0005) with discontinuation of calcium channel blockers (CCBs) and 1.76 (1.24 to 2.48; p=0.002) with discontinuation of diuretics.
The risk of AMI further increased among long-term discontinuers (beta-blockers, CCBs, angiotensin-converting enzyme inhibitors and diuretics) and intermediate-term discontinuers (beta-blockers and CCBs) relative to current users.
No difference in AMI risk was observed between recent discontinuers and current users.
Researchers noted that the increased AMI risk after discontinuation of antihypertensive drugs is most likely a result of uncontrolled rebound hypertension in patients who discontinued their medications.
Other factors that may be involved include increases in myocardial oxygen requirements, sympathetic tone, circulating catecholamines, sensitivity of receptors to catecholamines, renin–angiotensin system activity, and platelet adhesiveness and aggregation, they added.
The present data underscore the importance of persistence to antihypertensive drug therapy to reduce the risk of AMI in patients with hypertension, researchers said.